Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Springfield, MO

May 1, 2002Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 6:34 PM CDT for Barry County, Stone County, Missouri. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 6:34 PM CDT (23:34 UTC)
Expired
May 1, 2002, 7:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:38 PM CDTHail 1Exeter, MO
May 1, 7:10 PM CDTHail 0.75Cassville, MO
May 1, 7:15 PM CDTHail 1Cape Fair, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 012334
SVRSGF
MOC009-209-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARRY COUNTY IN SOUTHWEST MISSOURI
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 715 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CASSVILLE...OR 16 MILES SOUTH OF MONETT...AND MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CRANE BY 655 PM CDT.
   GALENA...REEDS SPRING BY 700 PM CDT.

THE TOWNS OF BUTTERFIELD...MCDOWELL...JENKINS...WHEELERVILLE AND CAPE
FAIR ARE ALSO IN THE PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3672 9415 3655 9407 3668 9332 3697 9334

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 1, 2:31 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED MAY 1 2002

SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS.

SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH
A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI.  A SURFACE TROUGH
EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT
APPEARS TO LAG BACK ACROSS CENTRAL KANSAS.  VERY WARM AND MOIST
AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70
DEGREES.  JOPLIN HAS REACHED 87 DEGREES AS OF 19Z.  LAPS DATA
SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG.  A
HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS
AFTERNOON BUT FOR HOW MUCH LONGER?

UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE
THIS AFTERNOON AND EVENING.  RUC SUGGEST CONVECTIVE INHIBITION WILL
WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE
LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS
AREA.  WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE
SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED.  OTHERWISE
EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY.

THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT.  POST FRONTAL
CLOUDS WILL LINGER INTO THURSDAY MORNING.  COULD BE A FEW SPRINKLES
OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN
STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET.

THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE
CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY
FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH
CENTRAL MISSOURI.

WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS.  A WEAK
IMPULSE ALSO PROGGED TO CROSS THE PLAINS.  WILL SEE AT LEAST SOME
INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW.

QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND.  WE WILL SEE A
GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM
SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE
REGION.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, May 1, 12:45 PM CDT, 5 hours 49 minutes before
MOZ056>058-069>071-081>083-091-092-096>098-105-106-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT WED MAY 1 2002

SEVERE THUNDERSTORM WATCH NUMBER 193 THAT WAS IN EFFECT FOR SOUTH
CENTRAL MISSOURI UNTIL 4 PM HAS BEEN CANCELLED. THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS TEMPORARILY DIMINISHED ACROSS THE AREA.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER THIS
AFTERNOON AND EVENING.  SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED
AGAIN LATER THIS AFTERNOON.

STAYED TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE
LATEST WEATHER INFORMATION.
Special weather statement, May 1, 1:00 PM CDT, 5 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 1 2002

...MODERATE RISK SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

* HAZARDOUS WEATHER THREATS...

  DAMAGING WINDS IN EXCESS OF 70 MPH
  LARGE HAIL UP TO THE SIZE OF GOLF BALLS
  TORNADOES

* THREAT AREA AND TIMING...

  SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE OVER THE ENTIRE AREA
  AFTER 3 PM...BUT ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE
  AFTER 5 PM.

* DISCUSSION...

  A DEVELOPING SURFACE LOW WILL TRACK FROM SOUTHEAST KANSAS INTO
  CENTRAL MISSOURI THIS AFTERNOON WHILE THE WARM FRONT LIFTS
  NORTH INTO CENTRAL MISSOURI.  THE ATMOSPHERE WILL BECOME VERY
  UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 70S TO
  MIDDLE 80S...AND DEW POINTS CLIMB INTO THE UPPER 60S TO LOW 70S.

  AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A CAP OF
  WARMER AIR IN THE LOWER ATMOSPHERE.  THERE IS UNCERTAINTY OF HOW
  STRONG THIS CAP WILL BE LATER THIS AFTERNOON AND IF IT WILL
  SUPPRESS THUNDERSTORM DEVELOPMENT.  HOWEVER ANY STORMS THAT DO
  DEVELOP WILL QUICKLY BECOME SEVERE GIVEN THE STRONG INSTABILITY
  OVER THE AREA. DIRECTIONAL SHEAR WILL SUPPORT SUPERCELLS MAINLY
  NEAR THE SURFACE LOW AND ASSOCIATED WARM FRONT OVER CENTRAL AND
  SOUTH CENTRAL MISSOURI. THE GREATEST THREAT OF LARGE HAIL...
  DAMAGING WINDS..AND POSSIBLY TORNADOES WILL BE EAST OF A WARSAW
  TO SPRINGFIELD LINE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY
  EVENING...ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD LINE.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 1, 4:16 PM CDT, 2 hours 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 PM CDT WED MAY 1 2002

...SEVERE THUNDERSTORMS STILL POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES

* THREAT AREAS AND TIMING...

  GREATEST THREAT OVER DENT AND SHANNON COUNTIES TONIGHT...WITH A
  LESSER THREAT FOR ALL AREAS SOUTH OF I 44.

* DISCUSSION...

  VERY WARM AND MOIST AIR AT THE SURFACE...TOGETHER WITH AN
  APPROACHING COLD FRONT COULD LEAD TO THE DEVELOPMENT OF SEVERE
  THUNDERSTORMS TONIGHT. THE PRIMARY LIMITING FACTOR TO ANY
  THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF WARM AIR AROUND 6000
  FEET ABOVE THE SURFACE WHICH WILL CONTINUE TO ACT AS A CAPPING
  MECHANISM. SHOULD THE FORCING FROM THE APPROACHING COLD FRONT BE
  SUFFICIENT TO BREAK THE CAP...SEVERE THUNDERSTORMS COULD QUICKLY
  DEVELOP.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:13 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark47 min
May 1, 9:55 AM CDTSevere Thunderstorm WarningSGFOregon35 min
May 1, 6:50 PM CDTSevere Thunderstorm WarningSGFWebster, Wright40 min
May 1, 6:59 PM CDTSevere Thunderstorm WarningSGFMcDonald31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.